New Mexico, 2008

Hail and Damaging Wind in New Mexico, June 24, 2008

June 24, 2008 · NWS ABQ · 5 events in 3 counties and zones

Once again, low level moisture with decent low to mid level shear and a weak upper level disturbance led to isolated severe thunderstorms over the far eastern plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Once again, low level moisture with decent low to mid level shear and a weak upper level disturbance led to isolated severe thunderstorms over the far eastern plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 24, 1:51 PM MST, 54 minutes earlier.

Area forecast discussion, Jun 24, 1:51 PM MST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
251 PM MDT TUE JUN 24 2008

.DISCUSSION...NOT MUCH CHANGE TO THE OVERALL WEATHER SCENARIO THE
NEXT FEW DAYS. HIGH PRESSURE SITUATED OVER NORTHERN MEXICO AND THE
SOUTHWEST U.S. IS FORECAST TO BUILD GRADUALLY OVER THE STATE. THE
MAIN DIFFERENCE APPARENT IN THE MEDIUM RANGE MODELS IS IN REGARD
TO THE EFFECT THIS BUILDING RIDGE WILL HAVE ON MID LEVEL MOISTURE
PRESENT OVER THE STATE AND WHETHER OR NOT THE STRENGTH OF THE
RIDGE WILL BE SUFFICIENT TO INHIBIT CONVECTIVE DEVELOPMENT.

THE NAM CONTINUES TO FORECAST SHOWER AND THUNDERSTORM DEVELOPMENT
ACROSS PRETTY MUCH ALL AREAS EAST OF THE CONTINENTAL DIVIDE WHILE
THE GFS CONTINUES TO TRY TO PRODUCE LITTLE IF ANY QPF. THE NAMS
OUTPERFORMANCE OF THE GFS OVER THE PAST SEVERAL DAYS IS COMPELLING
REASON ENOUGH TO DISREGARD THE DRIER GFS FOR THE MOMENT. AFTERNOON
PACKAGE WILL PRESENT A PERSISTENCE FORECAST THE NEXT SEVERAL DAYS
GIVEN HOW LITTLE CHANGE IS EXPECTED IN THE MOISTURE PROFILE AND
LARGE SCALE PATTERN. IN OTHER WORDS...A CONTINUED POSSIBILITY FOR
SEVERE WEATHER ACROSS PORTIONS OF THE EAST...WITH PRIMARILY DRY
THUNDERSTORM DEVELOPMENT OVER CENTRAL AND WESTERN NEW MEXICO.

PREVIOUS MODEL RUNS WERE TRYING TO DAMPEN THUNDERSTORM
DEVELOPMENT ON FRIDAY BEFORE BRINGING IN ANOTHER BACK DOOR FRONT
AND MOISTURE INTRUSION INTO THE REGION LATE FRIDAY NIGHT AND
SATURDAY. THIS IS NOT REALLY THE CASE WITH TODAYS RUNS ALTHOUGH
THE BACK DOOR FRONT REMAINS ON TRACK. AS A RESULT...I DID NOT
ALTER THE FORECAST FOR THE EXTENDED PERIOD...WITH A CONTINUED
MENTION OF SHOWERS AND THUNDERSTORMS WITH NO CLEAR MECHANISM
EXPECTED TO SCOUR OUT THE REGION.

&&

.AVIATION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO MOVE OFF OF THE HIGH TERRAIN...AS WELL AS INTO THE
EASTERN PLAINS...CREATING LOCAL MOUNTAIN OBSCURATIONS...BRIEF MVFR
CEILINGS AND VISIBILITIES. STRONG WIND GUSTS ARE ALSO POSSIBLE NEAR
STORMS...ESPECIALLY ACROSS WESTERN AND CENTRAL SECTIONS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...VERY FEW CHANGES MADE TO THIS FORECAST PACKAGE AS
REPETITIVE FIRE WEATHER PATTERN CONTINUES. UPPER LEVEL HIGH HAS
MOVED BACK OVER SOUTHERN NEW MEXICO AND WILL ONLY SLOWLY
MOVE/ELONGATE FARTHER NORTHEAST BY NEXT WEEK. THUS...CONCERNS
CONTINUE TO FOCUS AROUND AFTERNOON CONVECTION WITH A MIX OF WET/DRY
STORMS IN THE WESTERN AND CENTRAL SECTIONS WITH WETTING RAINS LIKELY
FROM ANY STORMS EAST OF THE CENTRAL MOUNTAIN CHAIN. DRIEST STORMS
WILL GENERALLY REMAIN CONFINED TO AREAS WEST OF THE CONTINENTAL
DIVIDE AS WELL AS PORTIONS OF THE NORTHWESTERN QUADRANT OF THE
STATE. POOR OVERNIGHT HUMIDITY RECOVERIES WILL ALSO CONTINUE TO
PLAGUE THE WEST ALONG WITH HIGH HAINES INDICES. MUCH BETTER
OVERNIGHT HUMIDITY RECOVERIES WILL CONTINUE EAST OF THE CENTRAL
MOUNTAINS AS LOW LEVEL MOISTURE LINGERS...ESPECIALLY IN THE FAR
EASTERN PLAINS. OTHERWISE...WINDS WILL REMAIN RELATIVELY LIGHT AND
TAME WITH THE EXCEPTION OF GUSTY OUTFLOWS FROM STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  57  94  58  94 /   0   0   5   0
GALLUP..........................  49  88  51  88 /   0   5   5   5
GRANTS..........................  51  89  52  89 /   0   5   5  10
GLENWOOD........................  60  92  58  92 /  10  10  10  10
CHAMA...........................  40  83  42  82 /  10   5   5   5
LOS ALAMOS......................  52  87  53  86 /  10  10  10  10
RED RIVER.......................  41  77  39  77 /  20  20  10  20
TAOS............................  46  86  47  86 /  10  10  10  10
SANTA FE........................  54  90  58  88 /  10  10  10  10
SANTA FE AIRPORT................  56  92  56  91 /  10  10  10  10
ESPANOLA........................  54  93  52  92 /  10  10  10  10
ALBUQUERQUE HEIGHTS.............  65  95  66  94 /  10  10  10  10
ALBUQUERQUE VALLEY..............  60  94  58  94 /  10  10  10  10
ALBUQUERQUE FOOTHILLS...........  62  92  62  92 /  10  10  10  10
ALBUQUERQUE WEST MESA...........  63  95  63  95 /  10  10  10  10
SOCORRO.........................  63  92  62  93 /  10  10  10  10
SANDIA PARK/CEDAR CREST.........  52  87  50  86 /  10  10  10  10
MORIARTY/ESTANCIA...............  55  90  54  89 /  10  10  10  10
CARRIZOZO.......................  60  91  58  90 /  10  10  20  10
RUIDOSO.........................  52  84  51  84 /  20  20  20  20
RATON...........................  49  90  50  90 /  20  10  20  10
LAS VEGAS.......................  50  87  52  88 /  30  20  10  20
ROY.............................  57  89  59  90 /  30  10  20  10
CLAYTON.........................  60  93  62  94 /  20  10  20  10
SANTA ROSA......................  59  94  59  94 /  30  10  20  10
TUCUMCARI.......................  65  97  66  98 /  30  10  20  10
FORT SUMNER.....................  64  95  66  95 /  30  10  20  10
CLOVIS..........................  64  95  65  97 /  30  10  20  10
PORTALES........................  65  96  66  98 /  30  10  20  10
ROSWELL.........................  67  98  68  99 /  20  10  20  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

03/52
Hazardous weather outlook, Jun 24, 4:57 AM MST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
557 AM MDT TUE JUN 24 2008

NMZ001>021-026-251200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
557 AM MDT TUE JUN 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED SEVERE THUNDERSTORM PRODUCING LARGE HAIL OR DAMAGING
WINDS IS POSSIBLE ACROSS THE EASTERN PLAINS THIS AFTERNOON OR
EARLY THIS EVENING. IN ADDITION...GUSTY MICROBURST WINDS OF 40 TO
50 MPH COULD OCCUR NEAR THUNDERSTORMS IN WESTERN AND CENTRAL
AREAS. THESE WINDS COULD COMBINE WITH LIGHTNING STRIKES TO IGNITE
WILDFIRES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
AN ISOLATED SEVERE THUNDERSTORM PRODUCING LARGE HAIL IS POSSIBLE
ACROSS THE EASTERN PLAINS WEDNESDAY DURING THE AFTERNOON OR EARLY
EVENING. IN ADDITION...GUSTY MICROBURST WINDS OF 40 TO 50 MPH
COULD OCCUR NEAR THUNDERSTORMS IN WESTERN AND CENTRAL AREAS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO
REPORT LARGE HAIL...DAMAGING WINDS OR WILDFIRES.

19

In the hours before

Special weather statement, Jun 24, 12:39 PM MST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
139 PM MDT TUE JUN 24 2008

NMZ005-006-012-242015-
CONCHAS LAKE/GUADALUPE COUNTY-HARDING COUNTY-NORTHEAST HIGHLANDS-
139 PM MDT TUE JUN 24 2008

...STRONG THUNDERSTORMS MOVING OVER NORTH CENTRAL SAN MIGUEL AND
NEAR MORA AND HARDING COUNTY LINE...

AT 138 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 7 MILES NORTHEAST OF MAES.
MOVEMENT WAS SOUTHEAST AT 22 MPH. ANOTHER STORM WAS LOCATED JUST
WEST OF MILLS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CHICOSA LAKE STATE
PARK...MILLS...ROY...SOLANO AND TREMENTINA.

THESE STORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION.

34
Special weather statement, Jun 24, 12:54 PM MST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
154 PM MDT TUE JUN 24 2008

NMZ016-019-242030-
CHAVES COUNTY PLAINS-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
154 PM MDT TUE JUN 24 2008

...STRONG THUNDERSTORM MOVING OVER SOUTHEAST LINCOLN COUNTY...

AT 152 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR PICACHO ALONG HIGHWAY 70.
MOVEMENT WAS EAST AT 9 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE SUNSET.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

34
Special weather statement, Jun 24, 1:21 PM MST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
221 PM MDT TUE JUN 24 2008

NMZ007-242045-
FAR NORTHEAST PLAINS-
221 PM MDT TUE JUN 24 2008

...STRONG THUNDERSTORM MOVING OVER EAST CENTRAL UNION...

AT 216 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR SENECA. MOVEMENT WAS EAST
AT 22 MPH. ANOTHER STORM WAS LOCATED SOUTHEAST OF MOUNT DORA.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EAST CENTRAL UNION
COUNTY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

34
Special weather statement, Jun 24, 1:56 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
256 PM MDT TUE JUN 24 2008

NMZ005-012-242130-
CONCHAS LAKE/GUADALUPE COUNTY-NORTHEAST HIGHLANDS-
256 PM MDT TUE JUN 24 2008

...STRONG THUNDERSTORM MOVING OVER SOUTH CENTRAL SAN MIGUEL AND
NORTH CENTRAL GUADALUPE COUNTIES...

AT 253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 12 MILES SOUTHWEST OF VARIADERO.
MOVEMENT WAS SOUTHEAST AT 36 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CUERVO AND NEWKIRK.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

34
Special weather statement, Jun 24, 1:58 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
258 PM MDT TUE JUN 24 2008

NMZ007-242130-
FAR NORTHEAST PLAINS-
258 PM MDT TUE JUN 24 2008

...STRONG THUNDERSTORM MOVING OVER SOUTH CENTRAL UNION COUNTY...

AT 257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 13 MILES SOUTH OF MOUNT DORA.
MOVEMENT WAS SOUTH AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL CENTRAL UNION
COUNTY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

34
Special weather statement, Jun 24, 2:45 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
345 PM MDT TUE JUN 24 2008

NMZ016-242215-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
345 PM MDT TUE JUN 24 2008

...STRONG THUNDERSTORM MOVING OVER NORTHEAST LINCOLN COUNTY...

AT 344 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 26 MILES WEST OF MESA. MOVEMENT
WAS SOUTH AT 25 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EAST CENTRAL
LINCOLN COUNTY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

34

The radar

The Cannon AFB radar (KFDX), 66 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Quay

When
June 24, 2:45 PM MST
Where
Quay County, 0.57 mi E of Montoya
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.100, -104.060

Hail, Union

When
June 24, 2:48 PM MST
Where
Union County, Clapham
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.170, -103.370

Hail, Quay

When
June 24, 4:15 PM MST
Where
Quay County, San Jon
Measured
0.75 in hail
Reported by
Public
Coordinates
34.100, -103.330

Hail, Curry

When
June 24, 4:45 PM MST
Where
Curry County, 11 mi WNW of Ranchvale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.561, -103.499

Hail, Curry

When
June 24, 5:32 PM MST
Where
Curry County, Clovis
Measured
0.88 in hail
Reported by
Public
Coordinates
34.400, -103.200

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96472, 96468, 96469, 96470, 96475.